Hail, Deaf Smith
- When
- September 14, 6:55 PM CST to 6:57 PM CST
- Where
- Deaf Smith County, 8.33 mi SE of Simms
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 34.950, -102.550
Severe thunderstorms moved across the southwest Texas Panhandle during the evening hours producing large hail and thunderstorm wind damage. There were no reports of injuries or fatalities.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms moved across the southwest Texas Panhandle during the evening hours producing large hail and thunderstorm wind damage. There were no reports of injuries or fatalities.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 14, 6:03 PM CST, 52 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 703 PM CDT WED SEP 14 2011 .UPDATE... FORECAST IS IN GOOD SHAPE. INCREASED RAIN CHANCES ACROSS THE WEST PANHANDLES SLIGHTLY TONIGHT. && .DISCUSSION... SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN CAN BE EXPECTED ACROSS THE PANHANDLES TONIGHT...ESPECIALLY SOUTHWEST OF A DALHART TO CLARENDON LINE INCLUDING AMARILLO. LATEST RADAR INDICATED A COMPLEX OF STORMS NEAR THE NEW MEXICO STATE LINE WITH HEAVY RAIN. ONE STORM JUST SOUTH OF GLENRIO HAS BEEN DEPICTING A CONSIDERABLE AMOUNT OF LOW AND MID LEVEL ROTATION. BELIEVE THESE STORMS WILL CONTINUE TO MOVE EAST AND BE MAINTAINED FOR AT LEAST THE NEXT FEW HOURS DUE TO INCREASING LOW LEVEL JET...THOUGH STORMS MAY WEAKEN AS THEY GET TO THE EAST PANHANDLES DUE TO LESS INSTABILITY. HEAVY RAIN IS THE MAIN HAZARD WITH THIS FIRST COMPLEX OF STORMS AS INCREASING LOW LEVEL JET AND PRECIPITABLE WATER VALUES 1.1 TO 1.2 INCHES...ABOUT 140 PERCENT OF AVERAGE...WILL ALLOW FOR ENHANCED RAINFALL RATES OF 1 TO 2 INCHES PER HOUR. A FEW LOCATIONS MAY GET 1 TO 3 INCHES OF RAIN...POSSIBLY INCLUDING AMARILLO...ESPECIALLY NEAR AND WEST OF A DALHART TO HEREFORD LINE OVER THE NEXT 1 TO 4 HOURS. CANNOT RULE OUT A STRAY STRONG TO SEVERE THUNDERSTORM WITH MUCAPE 500-1000 J/KG AND 0-6 KM SHEAR VALUES 40-55 KT OVER THE SOUTHWEST TEXAS PANHANDLE...SOUTHWEST OF A DALHART TO CLARENDON LINE OVER THE NEXT FEW HOURS. DAMAGING WIND UP TO 60 MPH IS THE MAIN HAZARD...THOUGH CANNOT COMPLETELY RULE OUT QUARTER SIZE HAIL OR EVEN A BRIEF TORNADO WITH LOW LCL HEIGHTS AND 0-3 KM SRH VALUES 150-300 M2/S2. THE STRONG TO SEVERE STORM THREAT SHOULD DIMINISH WITH THE LOSS OF DAYTIME HEATING OVER THE NEXT FEW HOURS DUE TO DECREASING INSTABILITY. ADDITIONAL SHOWERS AND STORMS WILL LIKELY AFFECT THE AREA LATER TONIGHT DUE TO INCREASED MOISTURE AND LIFT. THUS...KEPT HIGH RAIN CHANCES...FROM 60 PERCENT ACROSS THE EASTERN BORDER FROM BEAVER TO WELLINGTON...TO 100 PERCENT OVER THE FAR SOUTHWEST TEXAS PANHANDLE. PRODUCTS HAVE BEEN UPDATED. MBS && .PREV DISCUSSION... /ISSUED 639 PM CDT WED SEP 14 2011/ AVIATION... FOR THE 00Z TAFS...A RATHER ACTIVE TAF PERIOD IS EXPECTED. VFR CONDITIONS NOW WILL DETERIORATE TO MVFR AND EVEN IFR CONDITIONS FOR MUCH OF THE REST OF THE TAF PERIOD. BEST CHANCE FOR A DIRECT IMPACT OF TSRA WILL BE FROM NOW UNTIL 06Z. AFTER THAT...MOST OF THE PRECIPITATION SHOULD BE SHRA WITH LOW CEILINGS. IN ADDITION...BR COULD DEVELOP. WINDS WILL GENERALLY BE EASTERLY OR SOUTHEASTERLY AND AROUND 15G25KT. HOWEVER...THERE COULD BE VARIABLE AND GUSTY WINDS UNDER ANY TSRA. JOHNSON PREV DISCUSSION... /ISSUED 348 PM CDT WED SEP 14 2011/ DISCUSSION... FORECAST FOCUS THIS AFTERNOON AGAIN CENTERS ON PRECIP CHANCES THROUGH MUCH OF THE FORECAST PERIOD. UPPER-LEVEL LOW REMAINS ACROSS NORTHWESTERN ARIZONA PER LATEST WATER VAPOR SATELLITE IMAGERY. THIS SYSTEM IS EXPECTED TO SLOWLY LIFT NORTHEAST OVERNIGHT WHERE IT WILL START TO DE-AMPLIFY AND SHEAR OUT. UPSLOPE LOW-LEVEL FLOW WILL CONTINUE TO KEEP AMPLE MOISTURE IN PLACE WHILE ISENTROPIC UPGLIDE AND MID LEVEL FRONTOGENETICAL FORCING WILL PROVIDE FORCING FOR ASCENT ACROSS THE SOUTHERN PLAINS. CURRENT DOPPLER RADAR IMAGERY SHOWS SCATTERED LIGHT RAIN SHOWERS MOVING ACROSS PORTIONS OF THE AREA ALTHOUGH EXPECT STORM COVERAGE TO INCREASE LATER TONIGHT AS A MID-LEVEL SHORTWAVE TROUGH LIFTS ACROSS THE PANHANDLES. IN ADDITION...THE LEFT EXIT REGION OF THE SUBTROPICAL JET RIDING ALONG THE BASE OF THIS UPPER LOW WILL ALSO MOVE ACROSS THE PANHANDLES...FURTHER ENHANCING LIFT. THUS IT LOOKS LIKE THE PANHANDLES WILL BE IN FOR THE FIRST DECENT SHOT OF PRECIP IN A LONG TIME. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED ALTHOUGH THE SOUTHWEST SECTIONS OF THE AMA CWA STAND THE BEST CHANCE OF SEEING ANY SEVERE WEATHER AS THINNER CLOUD COVER HAS ALLOWED TEMPS TO RISE WELL INTO THE 70S WITH SBCAPES AROUND 1000-1500 J/KG. HEAVY RAINFALL THOUGH WILL BE THE MAIN CONCERN WITH THESE STORMS DUE TO WELL ABOVE NORMAL PWAT VALUES. SHOWERS WILL CONTINUE INTO THURSDAY ALTHOUGH NOT EXPECTING MUCH IN THE WAY OF THUNDERSTORMS AS EXTENSIVE CLOUD COVER AND A MUCH COLDER AIR MASS WILL LIMIT HIGH TEMPS TO THE MID 50S TO THE LOWER 60S. THESE READINGS MAY ALSO RESULT IN RECORD LOW MAXIMUM TEMPS AT AMA/DHT/BGD. MID-LEVEL ISENTROPIC UPGLIDE CONTINUES INTO FRIDAY PROVIDING ENOUGH MOISTURE AND LIFT TO KEEP IN A MENTION OF THUNDERSTORMS THROUGHOUT THE DAY. FRIDAY MAY BE TRICKY THOUGH WRT SEVERE POTENTIAL DESPITE BREEZY SOUTHERLY WINDS MAINTAINING A DECENT FETCH OF LOW-LEVEL MOISTURE ACROSS THE AREA. WITH THE UPPER WAVE NORTHEAST OF THE AREA...SHORTWAVE RIDGING WILL DEVELOP ALONG THE ROCKIES WHILE ANOTHER UPPER TROUGH MOVES INTO THE PACIFIC NORTHWEST. A SURFACE LEE SIDE TROUGH WILL DEVELOP ACROSS THE HIGH PLAINS...WHICH CAN ACT AS A LIFTING MECHANISM FOR STORM DEVELOPMENT. HOWEVER MOSTLY CLOUDY SKIES WILL LIMIT HOW WARM TEMPS WILL CLIMB AND THUS ONLY EXPECTING HIGHS TO RANGE FROM THE MID 70S TO THE LOWER 80S. IF SKIES CLEAR QUICKER THAN EXPECTED TEMPS WILL BE WARMER AND WITH THE AREA REMAINING UNDER AN UNSTABLE AIR MASS...STORMS CAN APPROACH SEVERE LEVELS. HELD OFF ON MENTIONING ANY SEVERE WORDING IN THE HWO FOR NOW AS SPC DOESN/T EVEN HAVE THE AREA OUTLOOKED IN THEIR DAY 3 CONVECTIVE OUTLOOK. THE UPPER FLOW BECOMES QUASI-ZONAL OVER THE WEEKEND AS THE UPPER TROUGH MOVES ACROSS SOUTHERN CANADA. A SURFACE LEE SIDE TROUGH WILL DEVELOP ACROSS THE HIGH PLAINS WHILE SEVERAL MINOR DISTURBANCES MOVE ACROSS THE SOUTHERN PLAINS. MODEL GUIDANCE CONTINUES TO SUGGEST MODEST AMOUNTS OF MOISTURE AND INSTABILITY WILL BE IN PLACE SO HAVE KEPT IN MENTION OF SHOWERS AND THUNDERSTORMS MAINLY ACROSS THE CENTRAL AND EASTERN ZONES ALTHOUGH THERE IS SOME UNCERTAINTY IN STORM DEVELOPMENT. SOUTHERLY WINDS SATURDAY WILL ENSURE A NICE WARMUP WITH TEMPS IN THE 80S EXPECTED ACROSS THE BOARD. A WEAK FRONTAL BOUNDARY WILL BACKDOOR INTO THE AREA SUNDAY BUT WILL NOT HAVE MUCH OF AN IMPACT ON TEMPS AS HIGHS WILL CLIMB AGAIN INTO THE 80S. THE FLOW ALOFT WILL TRANSITION TO THE NORTHWEST IN RESPONSE TO AN UPPER LOW DIGGING ACROSS THE NORTHERN PLAINS. MEDIUM RANGE MODELS DEPICT QPF NEXT WEEK BUT HAVE SOME DIFFERENCES IN WHETHER OR NOT A COLD FRONT WILL MOVE INTO THE AREA TUESDAY NIGHT. HAVE HELD OFF ON INSERTING PRECIP MENTION BEYOND SUNDAY AS WOULD LIKE TO SEE MODELS COME INTO BETTER ALIGNMENT WITH THEIR HANDLING OF THIS SYSTEM. TEMPS LOOK TO REMAIN PLEASANT WITH HIGHS IN THE 80S AND LOWS RANGING FROM THE LOWER 50S ON THE CAPROCK TO THE LOWER 60S IN THE EASTERN TEXAS PANHANDLE. CLK FIRE WEATHER... HIGH ATMOSPHERIC MOISTURE AND CHANCES FOR SHOWERS AND THUNDERSTORMS WILL PRECLUDE ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS THROUGH THE WEEKEND. HOWEVER ERRATIC WINDS AND CLOUD-TO-GROUND LIGHTNING STRIKES CAN POSE A WILD FIRE THREAT. MINIMUM RELATIVE HUMIDITY VALUES ARE EXPECTED TO REMAIN ABOVE 20 PERCENT EARLY NEXT WEEK WHILE 20 FOOT WINDS STAY BELOW 20 MPH. THUS PRECLUDING ANY ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS THROUGH THIS PERIOD AS WELL. CLK && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 50 58 51 76 58 / 90 70 50 20 30 BEAVER OK 52 56 50 80 61 / 70 80 30 20 30 BOISE CITY OK 50 58 52 79 55 / 90 70 30 20 20 BORGER TX 53 61 53 79 63 / 80 80 40 20 20 BOYS RANCH TX 53 64 54 80 59 / 100 70 50 20 20 CANYON TX 52 60 53 75 57 / 90 70 50 20 30 CLARENDON TX 52 59 50 77 61 / 70 70 50 20 30 DALHART TX 52 62 51 79 54 / 100 70 40 20 20 GUYMON OK 49 58 50 80 58 / 80 80 30 20 20 HEREFORD TX 52 60 53 76 56 / 100 60 50 20 30 LIPSCOMB TX 51 56 50 79 62 / 70 80 30 20 30 PAMPA TX 51 55 51 75 60 / 80 70 40 20 30 SHAMROCK TX 53 60 50 77 62 / 60 70 40 20 30 WELLINGTON TX 56 63 51 80 62 / 60 60 50 20 30 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 16/17
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 707 PM CDT WED SEP 14 2011 OKZ001>003-TXZ001>020-151100- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 707 PM CDT WED SEP 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. A FEW STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS UP TO 60 MPH...HAIL UP TO THE SIZE OF QUARTERS...AND HEAVY RAINFALL ARE POSSIBLE ACROSS THE SOUTHWEST HALF OF THE TEXAS PANHANDLE...SOUTHWEST OF A DALHART TO CLARENDON LINE...THROUGH MIDNIGHT CDT. HEAVY RAIN IS POSSIBLE TONIGHT ACROSS ALL OF THE PANHANDLES... ESPECIALLY OVER THE WESTERN PANHANDLES...WHICH COULD LEAD TO SOME LOCALIZED FLOODING PROBLEMS. THUNDERSTORMS CAN BE EXPECTED ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. LOCALLY HEAVY RAIN WILL REMAIN POSSIBLE ON THURSDAY ACROSS ALL OF THE PANHANDLES. THUNDERSTORM CHANCES EXIST OVER MUCH OF THE PANHANDLES FRIDAY THROUGH SUNDAY. A FEW STRONG STORMS CAPABLE OF PRODUCING HAIL AND GUSTY WINDS TO AROUND 50 MPH WILL BE POSSIBLE FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN A FEW LOCATIONS ACROSS THE SOUTHWEST TEXAS PANHANDLE THROUGH MIDNIGHT CDT TONIGHT. MBS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 641 PM CDT WED SEP 14 2011 TXZ011-016-150030- DEAF SMITH TX-OLDHAM TX- 641 PM CDT WED SEP 14 2011 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 730 PM CDT FOR SOUTHWESTERN OLDHAM AND WESTERN DEAF SMITH COUNTIES. AT 639 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM 10 MILES SOUTH OF GLENRIO...OR ABOUT 37 MILES SOUTHWEST OF VEGA...MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE. STRONG WINDS WILL BE POSSIBLE AHEAD OF THE MAIN STORM. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. JOHNSON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
755 PM CDT WED SEP 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL 12 NW HEREFORD 34.95N 102.55W
09/14/2011 E1.75 INCH DEAF SMITH TX PUBLIC
&&
EVENT NUMBER AMA1100397
SMBThe Amarillo radar (KAMA), 83 km away, was scanning. The volume nearest the first event began at 00:52 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
The public reported that a center irrigation pivot had been overturned by the thunderstorm wind gust. There were no reports of injuries or fatalities.
The Dawn Texas Fire Department reported that the hail was covering the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347467, 347470, 347468, 347469.